Ototoxic drugs that can cause hearing loss or tinnitus
It's wise to know that some prescription drugs are known to cause hearing loss and/or tinnitus. There may (or may not) be an alternative when it's prescribed for a serious condition. Some over the counter medications can also be ototoxic. Below is an article that explains more about this. What are your experiences?
Here's a resource with information about ototoxic medications, along with a list of ototoxic drugs/medications. They are not all prescription drugs; many over the counter medications are on the list.
List of Ototoxic Drugs that Cause Tinnitus
Certain prescription drugs can, over time, have an ototoxic effect on your hearing, causing hearing loss and ear ringing from tinnitus. Ototoxicity may be reversible or may be permanent, depending on the type of medication used, dosage and duration of treatment. There are many medications that have been listed as potentially ototoxic drugs, including antidepressants, antibiotics, and many painkillers.
What are ototoxic drugs?
Ototoxic medications have a toxic effect on the nerve cells of your inner ears. Over time, long-term usage of certain prescription medications can result in tinnitus or hearing loss.
Please speak with your doctor before discontinuing or reducing your intake of any medication.
Here is a list of medications that can potentially cause tinnitus.
Salicylates – Aspirin and aspirin containing products
Non-Steroidal Anti-Inflammatory Drugs (NSAIDS) – Advil, Aleve, Anaprox, Clinoril, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Nuprin, Poradol, Voltarin.
Antibiotics – Aminoglycosides, Erythromycin, Vancomycin
Aminoglycosides – Streptomycin, Kanamycin, Neomycin, Gantamycin, Tobramysin, Amikacin, and Netilmicin
Erythromycin – EES, Eryc, E-mycin, Ilosone, Pediazole and new derivatives of Erythromycin, Biaxin, and Zithromax
Vancomycin – Vincocin
Loop Diuretics – Lasix, Endecrin, and Bumex
Chemotherapy Agents – Cisplatin, Nitrogen Mustard, and Vincristine
Quinine – Aralen, Atabrine (for treatment of malaria), Legatrin, and Q-Vel Muscle Relaxant (for treatment of night cramps)
Ototoxic drugs that worsen tinnitus
Many prescription and nonprescription medicines can worsen ringing in the ears (tinnitus).
Starting a new medication or increasing your dose of ototoxic prescription drugs can make symptoms of tinnitus more pronounced.
Medicines that commonly cause tinnitus or make tinnitus worse include some of the following:
Blood pressure medicine
Local anesthetic agents
Medicines used to treat cancer
Medicine used to treat Parkinson’s disease
Radiation therapy to the head or neck.
Some vitamins or mineral supplements, such as niacin or vitamin A.
Water pills (diuretics)
The signs of ototoxicity, in order of frequency
Symptoms of ototoxic drug reaction include:
a) Development of tinnitus in one or both ears.
b) Intensification of existing tinnitus or the appearance of a new sound.
c) Fullness or pressure in the ears other than being caused by infection.
d) Awareness of hearing loss in an unaffected ear or the progression of an existing loss.
e) Development of vertigo or a spinning sensation usually aggravated by motion which may or may not be accompanied by nausea.”
It is strongly suggested that if any of these symptoms develop while taking any medication, call your doctor immediately.
Antioxidants help with tinnitus
If you must take ototoxic medications, it is a good idea to also take antioxidants, in order to lower your chances for developing tinnitus.